Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 14, 2025, 5:59 PM CDT for Lyon County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2025, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 14, 2025, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:04 PM CDT | HAIL 1.75 | 4 Nne Ghent, MN | Report and photo via social media. Time estimated by radar. |
| Aug 14, 6:16 PM CDT | HAIL 0.75 | 2 N Ghent, MN | Some half to three-quarter inch hail, but not much of it. Heavy rain accompanied the hail. |
| Aug 14, 6:31 PM CDT | HAIL 1 | Ghent, MN | Mostly dime sized hail, but a few quarter sized stones. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WFUS53 KFSD 142259
TORFSD
MNC083-142330-
/O.NEW.KFSD.TO.W.0020.250814T2259Z-250814T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
559 PM CDT Thu Aug 14 2025
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
North central Lyon County in southwestern Minnesota...
* Until 630 PM CDT.
* At 559 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ghent, or 10 miles north of Marshall, moving
southeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ghent around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4450 9591 4463 9593 4463 9583 4453 9572
TIME...MOT...LOC 2259Z 331DEG 10KT 4459 9587
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
IG2 follow-up statements
693
WWUS53 KFSD 142311
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
611 PM CDT Thu Aug 14 2025
MNC083-142330-
/O.CON.KFSD.TO.W.0020.000000T0000Z-250814T2330Z/
Lyon MN-
611 PM CDT Thu Aug 14 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH
CENTRAL LYON COUNTY...
At 611 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ghent, or 8 miles northwest of Marshall, moving
southeast at 10 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ghent around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4450 9591 4459 9591 4460 9582 4453 9572
TIME...MOT...LOC 2311Z 335DEG 10KT 4456 9586
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
IG819 WWUS53 KFSD 142328 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 628 PM CDT Thu Aug 14 2025 MNC083-142337- /O.EXP.KFSD.TO.W.0020.000000T0000Z-250814T2330Z/ Lyon MN- 628 PM CDT Thu Aug 14 2025 ...THE TORNADO WARNING FOR NORTH CENTRAL LYON COUNTY WILL EXPIRE AT 630 PM CDT... The tornado threat has diminished and the Tornado Warning will be allowed to expire. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, gusty winds and heavy rain are still possible with this thunderstorm. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Sioux Falls. Remember, a Severe Thunderstorm Warning still remains in effect for portions of Lyon County through 730 pm. && LAT...LON 4450 9591 4459 9591 4460 9582 4453 9572 TIME...MOT...LOC 2327Z 331DEG 10KT 4453 9583 $$ IG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 14, 2:28 PM CDT, 3 hours 31 minutes earlier. Its key messages:
- High heat and humidity return today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA on Friday could reach 100 degree heat indices.
- An active weather pattern brings low chances (20-40 percent) for showers and thunderstorms late tonight through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather will be Saturday night into Sunday morning and mainly north of Interstate 90.
Area forecast discussion, Aug 14, 2:28 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 228 PM CDT Thu Aug 14 2025 .KEY MESSAGES... - High heat and humidity return today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA on Friday could reach 100 degree heat indices. - An active weather pattern brings low chances (20-40 percent) for showers and thunderstorms late tonight through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather will be Saturday night into Sunday morning and mainly north of Interstate 90. && .DISCUSSION... Issued at 227 PM CDT Thu Aug 14 2025 Upper level ridging builds into the area this afternoon and continues into Friday. An isolated thunderstorm will remain possible into early evening in southwest MN on the tail end of the exiting wave but for now the higher instability lifting from the surface appears to be capped while the elevated instability is closer to 500-1000 J/kg. So brief heavy rain and lightning would likely be the main threats if something can develop. A weak wave is expected to move from the Rockies into central and northeast SD tonight into Friday morning, which could bring a few showers and thunderstorms. Convective development with this wave may struggle as the low to mid level moisture should be lacking just enough to leave a cap in place. This may keep the activity most closely associated with the passing wave which would bring some chance to areas mainly near and west of the James River. There is enough instability and weak shear to allow for an isolated severe weather threat, mainly half dollar sized hail and wind gusts to 60 mph. Patchy heavy rain will also be a threat with the freezing level around 13 kft. As the wave moves through isolated showers and thunderstorms will be possible on Friday morning. As for the heat and humidity on Friday, areas south of I-90 will be marginal for heat advisory criteria with heat index values right around 100 near the Missouri River. One negative is that the model soundings are indicting some moisture around 500-600mb which might bring in some mid level clouds that could slightly limit the rise in temperatures. Regardless, all areas will see afternoon heat indices in the 90s with oppressive dew point temperatures in the 70s. Upper level ridging continues to build into the area Friday night into Saturday. This should keep chances for thunderstorms low with the better chances north of I-90. There should be another wave in western SD that will move towards north central SD, so if capping holds, then much of the activity will be north of the area. Saturday looks to have the better chance for more widespread dangerous heat and humidity. Soundings indicate less concern for any cloudiness that could impair heating and a plenty strong low level cap to allow the dew points to climb well into the 70s. Saturday night into Sunday appears to be the main time frame to watch for potential strong to severe thunderstorm development. Plenty of instability, about 3000 J/kg with weak shear. Models are fairly consistent on bringing a bit stronger wave into central and northern SD with a fairly strong 925-850mb LLJ that focuses into the area, especially north of I-90. Right now the 925-850mb front runs from right around I-90 at 925mb to just north of highway 14 at 850 mb. With fairly weak flow aloft suspect that motion would be east or southeast if anything develops along this boundary so heavy rain, ping pong ball sized hail and 75 mph winds would all be threats. Broad upper level ridging gives way to weak northwest flow aloft by Tuesday. Overall this will not bring any big changes to temperatures and humidity, but both should drop a bit, especially in southwest MN. By Wednesday and Thursday upper level ridging builds across the southern and central Rockies leaving the immediate area within this weaker west to northwest flow aloft. Models do have some marginal agreement that the ridge will break down Wednesday into Thursday so maybe a slightly better chance for showers and thunderstorms as we get into late next week but way too early to say just yet. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1206 PM CDT Thu Aug 14 2025 Southerly winds will gust to 25 to 30 mph at times today, then diminish to more of a steady 10 to 15 mph tonight into Friday. Overall VFR conditions are expected through the period. Some spotty showers and isolated thunderstorms will be possible later tonight into Friday morning but confidence is very low on development. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous weather outlook, Aug 14, 2:34 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 234 PM CDT Thu Aug 14 2025 MNZ071-072-080-081-097-SDZ038>040-052>056-151945- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 234 PM CDT Thu Aug 14 2025 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm will be possible late this afternoon. Small hail and brief heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm and humid conditions settle in Friday and Saturday with afternoon heat indices of 95 to 100 expected. Periodic chances for showers and storms Friday night through Sunday night. The better chance for severe storms and heavy rain should be on Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-057>071-151945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 234 PM CDT Thu Aug 14 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat indices may approach or briefly exceed 100F in south central South Dakota this afternoon, mainly west of the James River Valley from Mitchell to Yankton. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid conditions expand east Friday through the weekend. Afternoon heat index readings will likely peak in 95 to 103 degree range Friday and Saturday, with values as high as 105 to 110 degrees possible Saturday. Take care to protect yourself and heat- sensitive individuals from the heat. Sunday should still prove to be hot, but the heat index should remain in the 90s. Low (20%) chances for showers and storms Friday night through Sunday, with somewhat higher chances by Sunday night. Details on timing and severe weather potential is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 62 min |
| Aug 14, 5:37 PM CDT | Tornado Warning | FSD | Lyon | 23 min |
| Aug 14, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 55 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.